In the latest Case Record of the Massachusetts General Hospital, a 69-year-old man with a history of renal transplantation was admitted to the hospital because of increasing weakness, malaise, bradycardia, and hypotension. Diagnostic tests were performed.
The geriatric clinical syndrome of failure to thrive is defined as weight loss, decreased appetite and poor nutrition, and inactivity, often accompanied by dehydration, depressive symptoms, impaired immune function, and low cholesterol. Occurring in both acute and chronic forms, failure to thrive leads to impaired functional status, morbidity from infection, pressure sores, and, ultimately, increased mortality. This syndrome is challenging to address, since it often has multiple contributing causes, including clinical, psychosocial, and environmental elements.
• How common is post-transplant malignancy?
Immunosuppressive medications increase the risk of cancers such that approximately one in five renal- or liver-transplant recipients will have a cancer detected within the first decade after transplantation. Cutaneous squamous cell carcinoma is the most common post-transplantation cancer, but post-transplantation lymphoproliferative disorder (PTLD) occurs in approximately 1% of organ-transplant recipients and has a higher incidence among those who received antithymocyte globulin and tacrolimus.
• What are the causes and manifestations of adrenal insufficiency in a chronically ill patient?
Adrenal insufficiency may be drug induced (from chronic use of glucocorticoids) or caused by an autoimmune disorder (Addison’s disease). Infection with CMV could also cause adrenal insufficiency. Relative adrenal insufficiency caused by the chronic stress of underlying illness can cause weight loss, anorexia, nausea, and lack of energy. If long-standing, clinically significant adrenal insufficiency is present, one might expect pigmentary changes that are often seen in the hands and other skin folds in relation to coexpression of melanocyte-stimulating hormone and corticotropin secreted from the pituitary gland.
Morning Report Questions
Q: What are the respiratory and cardiac effects that can occur with hypothyroidism?
A: Hypothyroidism is a recognized cause of pulmonary hypertension, but the mechanism is not well elucidated. Indeed, treatment of hypothyroidism can lead to reductions in pulmonary pressures. Similarly, hypothyroidism may impair cardiac contractility; contractility improves with replacement therapy. Like cardiac and other muscles, respiratory muscles are affected by hypothyroidism, which may cause hypercapnia (because of hypoventilation).
Q: What are the characteristics of anemia associated with hypothyroidism?
A: Patients with hypothyroidism commonly have anemia, which is associated with lower metabolic activity and leads to lower oxygen extraction by tissues and, therefore, less secretion of erythropoietin. Although anemia is classically normocytic, it can be microcytic (caused in part by a high frequency of concurrent iron deficiency due to malabsorption or blood loss) or macrocytic (due to associated lipid abnormalities leading to incorporation of excess lipid in the red-cell membrane or to the increased risk of concurrent pernicious anemia).